Alert archive / Arizona / Flash Flood Warnings in 2015

Flash Flood Warning 39, NWS Flagstaff, AZ

September 3, 2015Navajo County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Sep 3, 2015, 5:04 PM MDT for Navajo County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2015, 5:04 PM MDT (23:04 UTC)
Expired
Sep 3, 2015, 8:00 PM MDT
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 102 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2015-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2015-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

915 
WGUS55 KFGZ 032304
FFWFGZ
AZC017-040200-
/O.NEW.KFGZ.FF.W.0039.150903T2304Z-150904T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
404 PM MST THU SEP 3 2015

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL NAVAJO COUNTY IN NORTHEASTERN ARIZONA...

* UNTIL 700 PM MST
    
* AT 402 PM MST...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY.

FLOOD WATERS ARE MOVING DOWN COTTONWOOD WASH FROM SOUTH OF CASTLE 
BUTTE TO THE CONFLUENCE WITH THE LITTLE COLORADO RIVER.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS
WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER
THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH
TO SWEEP VEHICLES OFF THE ROAD.

&&
 
LAT...LON 3526 11026 3509 11021 3499 11062 3511 11044
      3531 11033

$$

41
1 follow-up statement
397 
WGUS75 KFGZ 040016
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
516 PM MST THU SEP 3 2015

AZC017-040200-
/O.CON.KFGZ.FF.W.0039.000000T0000Z-150904T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NAVAJO-
516 PM MST THU SEP 3 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MST FOR
CENTRAL NAVAJO COUNTY...

AT 514 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
MODERATE RAIN ACROSS THE WARNED AREA WHICH IS ABOUT 20 MILES 
NORTHEAST OF WINSLOW. 

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...COTTONWOOD 
WASH TO ITS CONFLUENCE WITH THE LITTLE COLORADO RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3526 11026 3509 11021 3499 11062 3511 11044
      3531 11033

$$

41

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 4:52 PM MDT, 12 minutes earlier.

Area forecast discussion, Sep 3, 4:52 PM MDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
352 PM MST THU SEP 3 2015

.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER
THE NEXT SEVERAL DAYS...WITH THE BEST CHANCES OF STORMS OVER THE
EASTERN HALF OF THE STATE. DRIER CONDITIONS MAY RETURN TO NORTHERN
ARIZONA EARLY NEXT WEEK.

&&

.DISCUSSION...SO FAR TODAY, SHOWER AND THUNDERSTORM ACTIVITY HAS
GENERALLY BEEN CONFINED TO PORTIONS OF NORTHERN GILA, AND
SOUTHERN NAVAJO AND APACHE COUNTIES. THE PRIMARY HAZARD FROM THESE
STORMS HAS BEEN LOCALIZED FLOODING FROM HEAVY RAINFALL.

FOR THE REST OF TODAY AND TONIGHT...SHOWER AND THUNDERSTORM
ACTIVITY IS EXPECTED TO CONTINUE PRIMARILY ALONG AND TO THE NORTH
OF THE EASTERN MOGOLLON RIM AND WHITE MOUNTAINS THIS AFTERNOON.
HI-RES MODEL GUIDANCE STILL INDICATES THAT OUTFLOWS FROM
CONVECTIVE ACTIVITY OVER SOUTHERN ARIZONA MAY TRIGGER NEW SHOWERS
AND THUNDERSTORMS ALONG AND SOUTH OF THE MOGOLLON RIM FROM
FLAGSTAFF EASTWARD - ALTHOUGH THE HRRR HAS BACKED OFF ON THIS
PREDICTION OVER THE LAST COUPLE OF RUNS.

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED ON FRIDAY,
WITH THE GREATEST ACTIVITY ROUGHLY EAST OF LINE FROM
PRESCOTT-FLAGSTAFF-PAGE. LOCALIZED FLOODING FROM HEAVY RAINFALL
WILL CONTINUE TO BE THE PRIMARY HAZARD, BUT INCREASING DEEP LAYER
SHEAR MEANS LARGE HAIL CANNOT BE RULED OUT.

SATURDAY ONWARD...AS WE ENTER THE WEEKEND...FLOW WILL TURN WEST-
SOUTHWESTERLY AS LOW PRESSURE SHIFTS ACROSS THE GREAT BASIN. THIS
SHOULD LEAD TO A DOWNTURN IN ACTIVITY FROM LATE SATURDAY INTO
EARLY NEXT WEEK. ECMWF KEEPS MOISTURE MUCH MORE LIMITED THROUGH
THE EXTENDED FORECAST WHILE THE GFS IS MORE FAVORABLE TO RETURNING
STORM CHANCES NEXT WEEK. WILL CONTINUE TO OBSERVE MODEL FORECAST
TRENDS OVER THE COMING DAYS.

&&

.AVIATION...FOR THE 00Z PACKAGE...SCATTERED STORMS WILL CONTINUE
THIS EVENING ACROSS NAVAJO, APACHE, AND GILA COUNTIES. ANOTHER ROUND
OF SCATTERED SHRA/TSRA WILL DEVELOP AFT 18Z FRIDAY PRIMARILY ALONG
AND EAST OF A PRESCOTT-FLAGSTAFF-PAGE LINE. ISOLATED STORMS
POSSIBLE ELSEWHERE. LOCALIZED IFR CONDITIONS POSSIBLE IN MOD/HVY
RAIN ALONG WITH GUSTY STORM OUTFLOWS TO 30 KTS. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...RR
AVIATION...CLM

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Sep 3, 7:51 AM MDT, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
651 AM MST THU SEP 3 2015

AZZ004>018-037>040-040645-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
651 AM MST THU SEP 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS ARE FORECAST TO BE MOST FOCUSED OVER
THE EASTERN HALF OF THE STATE TODAY...WITH LOWER STORM CHANCES
CONTINUING ELSEWHERE. PRIMARY THREATS WILL BE LOCALLY HEAVY
RAIN...GUSTY THUNDERSTORM WINDS...LIGHTNING AND ISOLATED HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DAILY CHANCES FOR SHOWERS AND STORMS WILL PERSIST.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 3:28 PM MDTAreal Flood AdvisoryFGZCoconino, Gila, Navajo3 hr
Sep 3, 4:36 PM MDTSevere Thunderstorm WarningFGZNavajo24 min
Sep 3, 5:32 PM MDTFlash Flood WarningFGZApache, Navajo3 hr

Nearby

Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.